Iowa, 2001

Tornado and Hail in Iowa, May 10, 2001

May 10, 2001 · NWS ARX · 4 events in 2 counties and zones

Law enforcement officials reported a tornado just northeast of Edgewood (Clayton County), which damaged trees and outbuildings on a couple of farms. Strong winds associated with the tornado drove a 2x4 through the side of a feed bin and twisted off tree tops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials reported a tornado just northeast of Edgewood (Clayton County), which damaged trees and outbuildings on a couple of farms. Strong winds associated with the tornado drove a 2x4 through the side of a feed bin and twisted off tree tops. No injuries were reported in the storm. Hail the size of dimes and quarters was also reported by the public and law enforcement officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 10, 1:25 PM CST, 3 hours earlier.

Area forecast discussion, May 10, 1:25 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT THU MAY 10 2001

MAIN FORECAST FOCUS ON CONVECTION THIS EVENING/TONIGHT...THEN CLOUD
AND TEMPERATURE TRENDS.

LATEST SURFACE ANALYSIS SHOWS MAIN LOW CENTER OVER LAKE SUPERIOR...
WITH COLD FRONT TRAILING BACK ACROSS WI TO JUST SOUTH OF KLSE...AND
ON INTO CENTRAL IA.  SOME STORMS HAVE DEVELOPED ALONG THE BOUNDARY...
WITH STRONGEST OVER SOUTHWEST WI.  WILL MAKE FINAL ZONE CONFIGURATION
CHANGES AS NECESSARY AS THUNDERSTORM TRENDS EVOLVE NEARER TO PRESS
TIME.

ETA DID NOT LOOK LIKE IT CAPTURED THE MORNING CONVECTION VERY WELL...
WITH RUC40 DOING MUCH BETTER.  AVN QPF AT 18Z LOOKED PRETTY GOOD...
BUT LOOKS A BIT EXCESSIVE AS WE GO INTO TONIGHT.  EITHER WAY...
LOOKS LIKE CATEGORICAL SHOWERS/THUNDERSTORMS FOR AREA TONIGHT...
ENDING FROM WEST TO EAST.

HIGH PRESSURE NOW OVER SOUTHERN CANADA WILL NOSE INTO MN OVERNIGHT
INTO FRIDAY MORNING...PROVIDING COOLER AND DRIER AIR ON NORTHERLY
FLOW. CENTER OF HIGH DROPS INTO SOUTHERN MN FRIDAY NIGHT...AND
CENTERED NEAR KLSE BY SATURDAY MORNING.  COOL NIGHT ON TAP WITH
LIGHT WINDS AND LITTLE IN THE WAY OF CLOUD COVER.

HIGH MOVES EAST OF AREA ON SATURDAY...ALLOWING RETURN TO SOME
SOUTHERLY FLOW.  UPPER RIDGE BUILDING ACROSS CENTRAL NORTH AMERICA
AS WE ENTER THE WEEKEND...AND MODELS INDICATE SOME MIDDLE AND HIGH
LEVEL CLOUDS TOPPING THE RIDGE AND MOVING INTO THE AREA FOR
SATURDAY.

LOOKS LIKE A DRY WEEKEND AS THE NEXT THREAT FOR PRECIPITATION WILL
COME ON MONDAY...AS RETURN FLOW COMBINES WITH APPROACHING WAVE AND
SYSTEM.  UPPER TROUGH DEEPENS OVER SOUTH-CENTRAL CANADA TUESDAY
INTO WEDNESDAY...SO WILL MAINTAIN RAIN CHANCES IN EXTENDED.

GUIDANCE NUMBERS CLOSE AND APPEAR REASONABLE...SO NO SIGNIFICANT
DEVIATIONS.

.LSE...NONE.

WELVAERT

In the hours before

Local storm report, May 10, 12:40 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
k
0138 PM    3 NE STODDARD             WI   0.88 INCH HAIL
05/10/01   VERNON                         REPORTED BY LOCAL SPOTTER

WELVAERT
Local storm report, May 10, 12:55 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
155 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0147 PM    1 W COON VALLEY                WIND DAMAGE
05/10/01   VERNON                         TREES DOWN
                                          REPORTED BY LOCAL SPOTTER

0147 PM    1 W COON VALLEY                0.88 INCH HAIL
05/10/01   VERNON                         REPORTED BY LOCAL SPOTTER
Local storm report, May 10, 1:56 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    NEWBURG CORNERS           WI   .75 INCH HAIL
05/10/01   LA CROSSE                      REPORTED BY THE PUBLIC.
                                          PERSONAL INTERVIEW.

SHEA/LUSSKY
Special weather statement, May 10, 3:00 PM CST, 1 hour 25 minutes before
IAZ008>011-018-019-029-030-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
400 PM CDT THU MAY 10 2001

THE SEVERE THUNDERSTORM WATCH NUMBER 220 HAS EXPIRED FOR THE
FOLLOWING COUNTIES...

IN IOWA...

     CHICKASAW...FLOYD...WINNESHIEK...HOWARD...ALLAMAKEE AND MITCHELL
     COUNTIES

INCLUDING THE CITIES OF...WAUKON...OSAGE...ELKADER...DECORAH AND
CHARLES CITY

HOWEVER...A NEW SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY
FOR FAYETTE AND CLAYTON COUNTIES.

BOYNE
Local storm report, May 10, 3:06 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    CASHTON                   WI   1 INCH HAIL
05/10/01   MONROE                         REPORTED BY PUBLIC ON NORTH
                                          SIDE OF CASHTON.

SHEA/BOYNE
Local storm report, May 10, 3:33 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
433 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    BROOKS                    WI   1 INCH HAIL
05/10/01   ADAMS                          REPORTED BY FIRE DEPT.

SHEA

The radar

The La Crosse radar (KARX), 134 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Fayette

When
May 10, 4:25 PM CST
Where
Fayette County, 6 mi S of Arlington
Measured
1 in hail
Property damage
$800
Reported by
GENERAL PUBLIC
Coordinates
42.667, -91.667

Hail, Clayton

When
May 10, 4:45 PM CST
Where
Clayton County, Strawberry Pt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.683, -91.533

Hail, Clayton

When
May 10, 4:45 PM CST
Where
Clayton County, Strawberry Pt
Measured
1 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -91.533

Tornado, Clayton

When
May 10, 5:00 PM CST to 5:04 PM CST
Where
Clayton County, 2 mi N of Edgewood
Rating
F0
Path length
1 mi
Path width
75 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.683, -91.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyThe tornado archive for Iowa, 2001Warnings in Iowa, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243055, 5243056, 5243058, 5243057.